Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 14, 2009, 10:39 PM CDT for Decatur County, Norton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2009, 10:39 PM CDT (03:39 UTC)
- Expired
- Aug 15, 2009, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2110 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 13.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 150339 FFWGLD KSC039-137-150630- /O.NEW.KGLD.FF.W.0018.090815T0339Z-090815T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1039 PM CDT FRI AUG 14 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... DECATUR COUNTY IN NORTHWEST KANSAS... THIS INCLUDES THE CITIES OF...OBERLIN...NORCATUR...LEOVILLE... KANONA...JENNINGS...DRESDEN... NORTON COUNTY IN NORTHWEST KANSAS... THIS INCLUDES THE CITIES OF...REAGER...NORTON...NEW ALMELO... LENORA...CLAYTON... * UNTIL 130 AM CDT * AT 1037 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM IN OBERLIN. SEVERAL ROADS WERE REPORTED HAVING SEVERAL INCHES OF WATER RUNNING ACROSS THEM. THE THUNDERSTORMS THAT ARE PRODUCING THIS HEAVY RAIN ARE SLOWLY SHIFTING TO THE EAST AND WILL MOVE OVER PORTIONS OF NORTON COUNTY...WHERE HEAVY RAIN FELL EARLIER. ADDITIONAL RAINFALL WILL QUICKLY RUN OFF AND CREATE FLASH FLOODING. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3999 10054 4000 9969 3958 9987 3958 10061 $$ JRM
1 follow-up statement
000 WGUS73 KGLD 150445 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1145 PM CDT FRI AUG 14 2009 KSC039-137-150630- /O.CON.KGLD.FF.W.0018.000000T0000Z-090815T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTON KS-DECATUR KS- 1145 PM CDT FRI AUG 14 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR DECATUR AND NORTON COUNTIES... AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ANOTHER ROUND OF THUNDERSTORMS IS MOVING ACROSS THE WARNED AREA WITH RAINFALL RATES AROUND AN INCH AN HOUR POSSIBLE. THE RUNOFF FROM ADDITIONAL RAINFALL WILL AGGRAVATE ANY FLOODING CURRENTLY OCCURRING ACROSS THE AREA. BE CAUTIOUS WHEN TRAVELING COUNTY ROADS IN THE WARNED AREA TONIGHT...AS IT MAY BE DIFFICULT TO TELL IF A ROAD IS WASHED OUT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REAGER... OBERLIN...NORTON...NORCATUR AND KANONA PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3999 10054 4000 9969 3958 9987 3958 10061 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:26 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 14, 6:26 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 526 PM MDT FRI AUG 14 2009 .SHORT TERM... (TONIGHT - MONDAY) 200 PM MDT FRI AUG 14 2009 FORECAST PROBLEMS WILL BE RAIN CHANCES...ESPECIALLY TONIGHT. TEMPERATURES SHOULD GENERALLY BE NEAR NORMAL THROUGH SATURDAY...BUT BELOW NORMAL THEREAFTER WITH PLENTY OF CLOUDS LIMITING INSOLATION. WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A WELL DEFINED SHORTWAVE TROUGH NEAR THE FOUR CORNERS LIFTING RAPIDLY NORTHEAST. THE SYSTEM HAS A DEEP TROPICAL MOISTURE CONNECTION ORIGINATING NEAR THE SOUTHERN BAJA OF CALIFORNIA. APPARENTLY MODELS HAVE STRUGGLED WITH THE SYSTEM WHILE IN THE DATA POOR PACIFIC...BUT NOW THAT IT IS BEING SAMPLED BY THE RAOB NETWORK THEY HAVE DRAMATICALLY INCREASED RAIN CHANCES. GIVEN THE GOOD COVERAGE CURRENTLY OVER NEW MEXICO AND SOUTHERN COLORADO...EXPECT A LARGE SWATH OF PRECIPITATION TO OVERSPREAD THE CWA THIS EVENING. TROPICAL ORIGINS AND HIGH PRECIPITABLE WATER VALUES SUGGEST LOCALLY HEAVY RAIN WILL BE POSSIBLE. THE EVENT SHOULD END BY 12Z WITH CLEAR SLOT ON WV ALREADY MOVING INTO WESTERN NEW MEXICO. TROUGH SETTLING INTO THE GREAT BASIN ON SATURDAY WILL RESULT IN SOUTHWESTERLY FLOW OVER THE PLAINS. QVECTORS SHOW A STRONG SHORTWAVE EJECTING FROM THE BASE OF THE TROUGH OVER WESTERN COLORADO SATURDAY AFTERNOON...LIFTING NORTHEAST SATURDAY NIGHT. APPEARS BEST CHANCES FOR PRECIPITATION WILL SKIRT THE WESTERN AND NORTHERN PORTIONS OF THE CWA....WITH LITTLE TO NOTHING SOUTH OF THE INTERSTATE. HEIGHTS CONTINUE TO FALL ON SUNDAY AS MAIN TROUGH AXIS NOW APPROACHES THE ROCKIES. CONVECTIVE INITIATION SHOULD BE TIED TO ANOTHER STRONG SHORTWAVE EJECTING OUT OF THE CENTRAL ROCKIES LATE SUNDAY AFTERNOON AND ESPECIALLY SUNDAY NIGHT. WILL BUMP UP POPS FOR THE SUNDAY NIGHT PERIOD. A LITTLE LESS CERTAINTY WITH REGARDS TO MONDAY. FLOW ALOFT WILL BE ZONAL AS CWA WILL BE NEAR THE BROAD TROUGH AXIS. HARD TO RULE OUT CONVECTION WITH COOL TEMPERATURES ALOFT...AND POSSIBLE EMBEDDED VORT MAXES IN THE FLOW...SO LEFT CHANCE POPS INTACT. COULD BE ANOTHER SHORTWAVE COMING DOWN THE BACKSIDE OF THE TROUGH IN NORTHWEST FLOW MONDAY NIGHT...BUT CHANCE POPS SHOULD DO FOR NOW. .LONG TERM... (TUESDAY - FRIDAY) 200 PM MDT FRI AUG 14 2009 A LARGE TROUGH IS FORECAST TO DEVELOP OVER THE NORTHERN PLAINS EARLY THIS PERIOD. IN FACT...LATEST OPERATIONAL RUN OF THE GFS HAS THE SYSTEM CUT OFF AT 500MB OVER SOUTH DAKOTA AS EARLY AS WEDNESDAY NIGHT. MULTIPLE SHORTWAVE TROUGHS WILL BE ROTATING THROUGH THE BASE OF THE TROUGH PROVIDING SYNOPTIC SCALE LIFT. MODELS DEVELOP SURFACE LOW PRESSURE IN SOUTHEAST COLORADO/SOUTHWEST KANSAS ON TUESDAY...SLOWLY MOVING EAST/NORTHEAST THROUGH LATE WEEK. THIS WOULD PLACE THE LOCAL FORECAST AREA ON THE COOL/CLOUDY SIDE OF THE CYCLONE. THIS SHOULD ALSO PROVIDE A LOW LEVEL UPSLOPE COMPONENT TO THE WINDS...FURTHER ENHANCING LIFT. AS A RESULT...HAVE BUMPED UP POPS CONSIDERABLY TO START THE PERIOD...GRADUALLY TAPERING TOWARDS THE END. HPC GUIDANCE ON TEMPERATURES LOOKS WARM CONSIDERING THE SITUATION...PREFER THE COOLEST GFS MOS ENSEMBLE MEMBER WHICH IS 5-10F LOWER. 024 && .AVIATION... 523 PM MDT FRI AUG 14 2009 FOR THE 00Z TAFS...AT KGLD CONVECTION NOW MOVING NORTHEAST OF THE TAF SITE AND AM EXPECTING CIGS TO IMPROVE ABOVE MVFR CATEGORY IN THE NEXT FEW HOURS. UNSURE ABOUT WHEN/IF NEXT ROUND OF CONVECTION WILL IMPACT THE SITE SO FOR NOW NO MENTION MADE. AT KMCK LINE OF STORMS EXPECTED TO REACH KMCK RIGHT AROUND 00Z AND REMAIN THROUGH ABOUT 02Z...WIND GUSTS TO 40KTS WITH MVFR/IFR VIS/CIGS EXPECTED WITHIN THE STRONGER CELLS. AFTER 06Z MAY HAVE SOME STRATUS/FOG AT BOTH SITES...FOR NOW HAVE INTRODUCED CIGS OF 500 FEET AT BOTH SITES THROUGH SUNRISE OR A FEW HOURS AFTER. BY MID TO LATE DAY DRY SLOT OVER THE SITES WITH NO CONVECTION EXPECTED TIL AFTER 00Z. 07 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 14, 11:43 AM CDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT FRI AUG 14 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1043 AM MDT FRI AUG 14 2009 /1143 AM CDT FRI AUG 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER THE ROCKIES AND MOVE ACROSS THE CENTRAL HIGH PLAINS BEGINNING THIS AFTERNOON AND CONTINUING THROUGH THE EVENING AND OVERNIGHT HOURS. DANGEROUS CLOUD TO GROUND LIGHTNING...AND LOCALIZED HEAVY RAINS ARE POSSIBLE WITH THESE STORMS. A FEW OF THESE STORMS MAY BECOME SEVERE GENERALLY ALONG AND NORTH OF HIGHWAY 36...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THURSDAY. DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND LOCALIZED HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM
In the hours before
Local storm report, Aug 14, 7:22 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG 9 S RULETON 39.21N 101.86W
08/14/2009 SHERMAN KS NWS EMPLOYEE
A COUPLE 4 INCH TREE BRANCHES DOWN AT COUNTY ROAD 55 AND
12.
&&
HENDERSONLocal storm report, Aug 14, 7:29 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 3 N ECKLEY 40.16N 102.49W
08/14/2009 E0.88 INCH YUMA CO PUBLIC
0348 PM TSTM WND DMG 4 NNW TRIBUNE 38.53N 101.79W
08/14/2009 GREELEY KS TRAINED SPOTTER
SEVERAL 6 INCH DIAMETER TREE LIMBS DOWN.
0407 PM TSTM WND GST 7 SW SHARON SPRINGS 38.82N 101.84W
08/14/2009 M65.00 MPH WALLACE KS MESONET
FROM MESONET SITE.
0411 PM TSTM WND GST 4 S SHARON SPRINGS 38.84N 101.75W
08/14/2009 E60.00 MPH WALLACE KS LAW ENFORCEMENT
LAW ENFORCEMENT VEHICLE ALMOST BLOWN INTO THE DITCH.
0413 PM HAIL 2 NW BENKELMAN 40.07N 101.56W
08/14/2009 E1.00 INCH DUNDY NE PUBLIC
0421 PM HAIL 2 NW BENKELMAN 40.07N 101.56W
08/14/2009 E0.88 INCH DUNDY NE PUBLIC
ESTIMATED 50 MPH WINDS AND 1.00 INCH OF RAINFALL.
0430 PM TSTM WND GST 19 SSW GOODLAND 39.09N 101.84W
08/14/2009 E60.00 MPH WALLACE KS AMATEUR RADIO
0439 PM TSTM WND DMG 9 S RULETON 39.21N 101.86W
08/14/2009 SHERMAN KS NWS EMPLOYEE
A COUPLE 4 INCH TREE BRANCHES DOWN AT COUNTY ROAD 55 AND
12.
0441 PM TSTM WND GST 5 SSE GOODLAND 39.28N 101.67W
08/14/2009 E75.00 MPH SHERMAN KS AMATEUR RADIO
CATTLE PANELS TAKEN OUT BY 70 TO 75 MPH WIND GUSTS.
0444 PM LIGHTNING 4 WNW STRATTON NE 40.18N 101.29W
08/14/2009 HITCHCOCK NE TRAINED SPOTTER
LIGHTNING STARTED PASTURE FIRE. TIME CORRECTED.
0452 PM TSTM WND DMG 1 SSW GOODLAND 39.34N 101.72W
08/14/2009 SHERMAN KS AMATEUR RADIO
TRIM DAMAGE TO HOME ON SOUTH SIDE OF TOWN.
0455 PM TSTM WND GST SE GOODLAND 39.35N 101.71W
08/14/2009 E65.00 MPH SHERMAN KS AMATEUR RADIO
CORRECTION FOR EVENT.
0529 PM TSTM WND GST 9 S ATWOOD 39.68N 101.04W
08/14/2009 E60.00 MPH RAWLINS KS AMATEUR RADIO
NEAR ZERO VISIBILITY.
&&
HENDERSONSpecial weather statement, Aug 14, 8:02 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 702 PM MDT FRI AUG 14 2009 KSZ015-029-150130- GOVE-SHERIDAN- 802 PM CDT FRI AUG 14 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAINFIELD...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
Special weather statement, Aug 14, 8:58 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 758 PM MDT FRI AUG 14 2009 KSZ002-014-150230- RAWLINS-THOMAS- 858 PM CDT FRI AUG 14 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND THOMAS COUNTY IN NORTHWEST KANSAS... AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF BREWSTER...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
Special weather statement, Aug 14, 9:15 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 815 PM MDT FRI AUG 14 2009 KSZ015-016-150245- GRAHAM-SHERIDAN- 915 PM CDT FRI AUG 14 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS... AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF TASCO...OR NEAR TASCO...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
Special weather statement, Aug 14, 9:35 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 835 PM MDT FRI AUG 14 2009 KSZ002-003-150300- DECATUR-RAWLINS- 935 PM CDT FRI AUG 14 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND DECATUR COUNTY IN NORTHWEST KANSAS... AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF REXFORD...AND MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:51 PM CDT | Areal Flood Warning | GLD | Greeley | 10 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.